Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Galerkin methods for singular boundary value problems in one space dimension


Authors: Kenneth Eriksson and Vidar Thomée
Journal: Math. Comp. 42 (1984), 345-367
MSC: Primary 65L60; Secondary 65L10
DOI: https://doi.org/10.1090/S0025-5718-1984-0736441-1
MathSciNet review: 736441
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Two Galerkin type piecewise polynomial approximation procedures based on bilinear forms with different weight functions are analyzed and compared. Optimal order error estimates are proved and numerical results are presented.


References [Enhancements On Off] (What's this?)

  • [1] D. C. Brabston & H. B. Keller, "A numerical method for singular two-point boundary value problems," SIAM J. Numer. Anal., v. 14, 1977, pp. 779-791. MR 0483475 (58:3476)
  • [2] F. R. de Hoog & R. Weiss, "On the boundary value problem for systems of ordinary differential equations with a singularity of the second kind," SIAM J. Numer. Anal., v. 11, 1980, pp. 41-60. MR 556495 (81a:34017)
  • [3] S. G. Eisenstat, R. S. Schreiber & M. H. Schultz, Finite Element Methods for Spherically Symmetric Elliptic Equations, Yale Computer Science Report No. 109, 1977.
  • [4] B. Gustafsson, "A numerical method for solving singular boundary value problems," Numer. Math., v. 21, 1973, pp. 328-344. MR 0337015 (49:1788)
  • [5] P. Jamet, "On the convergence of finite-difference approximations to one-dimensional singular boundary-value problems," Numer. Math., v. 14, 1970, pp. 355-378. MR 0261799 (41:6411)
  • [6] D. Jespersen, "Ritz-Galerkin methods for singular boundary value problems," SIAM J. Numer. Anal., v. 15, 1978, pp. 813-834. MR 0488786 (58:8296)
  • [7] R. D. Russel & L. F. Shampine, "Numerical methods for singular boundary value problems," SIAM J. Numer. Anal., v. 12, 1975, pp. 13-36. MR 0400723 (53:4553)
  • [8] R. Schreiber & S. C. Eisenstat, "Finite element methods for spherically symmetric elliptic equations," SIAM J. Numer. Anal., v. 18, 1981, pp. 546-558. MR 615530 (82f:65118)
  • [9] M. F. Wheeler, " $ {L_\infty }$ estimates of optimal orders for Galerkin methods for one-dimensional second order parabolic and hyperbolic equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 908-913. MR 0343658 (49:8398)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L60, 65L10

Retrieve articles in all journals with MSC: 65L60, 65L10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1984-0736441-1
Keywords: Singular two-point boundary value problem, singular parabolic equation, spherical symmetry, piecewise polynomial approximation, Galerkin's method, error estimate
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society